New York, 2008Hail and Damaging Winds in New York, June 27, 2008
June 27, 2008 · NWS BGM · 6 events in 3 counties and zones
A weak surface trough produced scattered showers and thunderstorms across the region. A few storms became severe, producing large hail and damaging winds across the Finger Lakes region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough produced scattered showers and thunderstorms across the region. A few storms became severe, producing large hail and damaging winds across the Finger Lakes region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 12:59 PM EST, 41 minutes earlier.
Area forecast discussion, Jun 27, 12:59 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
159 PM EDT FRI JUN 27 2008
.SYNOPSIS...
A WEAK SURFACE TROF WILL KEEP THE CHANCE FOR A FEW THUNDERSTORMS
OVER THE REGION TODAY. A STRONGER CYCLONE PUSHING ACROSS THE
GREAT LAKES WILL BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
LATE SATURDAY AND SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LIGHT RAIN SHOWERS MOVG THROUGH THIS MORNING. WITH HEATING SOME TS
POSSIBLE THIS AFTN. UPDATED TO BUMP UP POPS AND SKY COVER.
ISOLATED SEVERE STILL POSSIBLE BUT WITH TIMING OF SHORT WAVE IN PA
PROBABLY WILL BE AFTER 18Z. MAX TEMPS AND WINDS ARE CLOSE TO
PREVIOUS.
PREVIOUS DISCUSSION...
OVERNIGHT CONVECTION CONTINUES TO STRUGGLE AS IT MOVES ACROSS FA,
WHERE AMPLE CONVECTIVE INHIBITION IS IN PLACE.
TODAY HAVE OPTED TO LEAN TOWARD MORE REASONABLE FWC POPS, AS THE
MAV AND MET POPS HAVE BEEN FAR TOO HIGH THE PAST FEW DAYS. CURRENT
SAT AND RADAR DEPICTION SHOWS ACTIVITY IS SCATTERED AT BEST, AND
MODELS ARE OVERDOING WAVE STRENGTH AND SUFFERING FROM CONVECTIVE
FEEDBACK.
THERE IS THE POSSIBILITY FOR A FEW STRONG STORMS THIS AFTERNOON,
MAINLY OVER NORTHEASTERN PA AND THE SOUTHERN TIER OF NY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
STACKED UPPER LEVEL AND SURFACE CYCLONE COMBO WILL MOVE INTO THE
GREAT LAKES REGION ON SATURDAY, INCREASING LIKELIHOOD FOR
WIDESPREAD CONVECTIVE ACTIVITY. STAYED BELOW MOS POP GUIDANCE
THROUGH THE PERIOD, BUT DID GO LIKELY FOR SUNDAY AS MULTIPLE WAVES
ROTATE THROUGH THE TROF BASE INTO NY/PA. PARTICULARLY MOIST THIS
PERIOD TOO, SO WE COULD PICK UP 0.50-1.00 INCHES OF QPF IN
PERSISTENT PRECIP AREAS.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MED RANGE MODEL SOLUTIONS CONTINUE TO SHOW REASONABLY GOOD
AGREEMENT FOR THIS TIME PERIOD. UNSETTLED AS CUTOFF LOW OVER
MICHIGAN SLOWLY MOVES EAST AND FILLS...SO BY END OF NEXT WEEK MAY
GET A DRY WARM DAY. SFC COLD FRONT ON COAST SUN NGT INTO MONDAY
WITH CUTOFF WELL WEST SO A RELATIVE LULL. SECONDARY COLD FRONT AND
UL TROF TUESDAY. SLOW IMPROVEMENT WED TO THU AS UL TROF MOVES INTO
NEW ENGLAND AND SFC HIGH BUILDS INTO OHIO VALLEY. MOST LIKELY TIME
FOR SHOWERS WILL BE AFTERNOONS EARLY IN THE WEEK WITH DAYTIME
HEATING CAUSING SHOWERS WITH COLD AIR ALOFT.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WEAK SFC TROF AND DIURNAL INSTABILITY RESPONSIBLE FOR WIDELY
SCATTERED CONVECTION. ACTIVITY LIKELY TO BECOME MORE WIDESPREAD
NEXT COUPLE OF HOURS THEN DIMINISH QUICKLY THIS EVENING. INCLUDED
2-3 HOUR TEMPO GROUP IN ALL TAFS BUT KAVP FOR SHOWERS WITH MVFR
CONDITIONS AND CB IN CLOUD GROUP TO IMPLY POTENTIAL FOR
THUNDERSTORMS. OVERNIGHT, MID/HIGH CLOUDS MAY KEEP FOG
RESTRICTIONS IN MVFR CATEGORY. FOR NOW INCLUDED FOUR HOUR TEMPO
GROUP 3-5SM BR TOWARD DAYBREAK WITH THIS CONDITION BEING
PREVAILING AT KELM/KRME DUE TO RECENT HISTORY. ON SATURDAY, WRM FNT
WILL BE IN THE VCNTY WITH PLENTY OF LOW/MID CLOUDS BUT STILL VFR.
AFTERNOON CONVECTION LIKELY BUT NOT INCLUDED THROUGH 18Z.
OUTLOOK...
SAT AFT THRU TUE...OCNL MVFR/IFR IN TSRA/SHRA...ESPECIALLY SAT
NIGHT AND SUNDAY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...DJP
NEAR TERM...DJP/TAC
SHORT TERM...DJP
LONG TERM...JAB
AVIATION...RRM
Hazardous weather outlook, Jun 27, 2:12 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 AM EDT FRI JUN 27 2008
NYZ009-015>018-022>025-036-037-044>046-055>057-280715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
312 AM EDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ062-PAZ038>040-043-044-047-048-072-280715-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
312 AM EDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING OVER CENTRAL PENNSYLVANIA. SOME OF THESE STORMS COULD MAKE
IT INTO NORTHEASTERN PENNSYLVANIA. THE MAIN THREAT WILL BE FOR
FREQUENT LIGHTNING, GUSTY WINDS, AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PADAVONA
In the hours before
Special weather statement, Jun 27, 1:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT FRI JUN 27 2008
NYZ022>025-055-271900-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-TIOGA NY-TOMPKINS NY-
216 PM EDT FRI JUN 27 2008
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR MONTEREY...AND MOVING
EAST AT 24 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MORELAND AND WEDGEWOOD AT 225 PM EDT...
MONTOUR FALLS AND TOMPKINS CORNERS AT 230 PM EDT...
ODESSA AND MILLPORT AT 235 PM EDT...
CATHARINE AND HORSEHEADS NORTH AT 240 PM EDT...
ALPINE AT 245 PM EDT...
CAYUTA AT 250 PM EDT...
ERIN AT 255 PM EDT...
SWARTWOOD AND NORTH SPENCER AT 300 PM EDT...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Thunderstorm Wind, Tompkins
- When
- June 27, 1:40 PM EST
- Where
- Tompkins County, 0.86 mi SW of Trumansburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.540, -76.660
Trees and wires were also blown down in the town of Ulysses.
Thunderstorm Wind, Cayuga
- When
- June 27, 2:00 PM EST
- Where
- Cayuga County, Genoa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.670, -76.530
Trees fell on houses, and trees and wires were blown down in Genoa and Locke.
Thunderstorm Wind, Cayuga
- When
- June 27, 2:25 PM EST
- Where
- Cayuga County, Locke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -76.420
A spotter reported that a tree fell on a house in the Harris Hill Road area in the town of Locke.
Thunderstorm Wind, Cayuga
- When
- June 27, 2:30 PM EST
- Where
- Cayuga County, 2.07 mi S of Dresserville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.670, -76.320
Trees and wires were blown down in Summer Hill.
Thunderstorm Wind, Cortland
- When
- June 27, 2:40 PM EST
- Where
- Cortland County, 0.69 mi N of Homer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.640, -76.180
Trees and wires were blown down. Small hail was also reported.
Hail, Cayuga
- When
- June 27, 3:24 PM EST
- Where
- Cayuga County, Locke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.670, -76.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 27, 20082 deaths · 1 injured · $13 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, June 27, 20081 death · 8 injured · 55 kt wind · 14 events
- Flash Flood and Hail in Nebraska, June 27, 20081 injured · $53 million · 1.75 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 27, 20084 injured · $5.3 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Missouri, June 27 to 28, 20082 injured · $1.1 million · EF0 · 34 events
- Hail and Damaging Winds in Illinois, June 27, 2008$370,000 · 61 kt wind · 11 events
- Flash Flood in Missouri, June 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2008$142,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, June 27, 2008$174,000 · 2.75 in hail · 14 events
- Tornadoes and Flash Flood in Indiana, June 27, 20082 injured · $74,000 · EF0 · 10 events
- Hail in North Dakota, June 27, 2008$200,000 · 1 in hail · 2 events
- Lightning Strike in New Hampshire, June 27, 2008$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114255, 114252, 114251, 114253, 114254, 114250.